Erectile dysfunction (ED) related to compromise of the nervous system is an increasingly common occurrence. This may be due to the multifactorial nature of ED, the myriad of disorders affecting the neurotransmission of erectogenic signals, and improved awareness and diagnosis of ED. Nevertheless, neurogenic ED remains poorly understood and characterized. Disease related factors such as depression, decreased physical and mental function, the burden of chronic illness, and loss of independence may preclude sexual intimacy and lead to ED as well. The amount of data regarding treatment options in subpopulations of differing neurologic disorders remains scarce except for men with spinal cord injury. The treatment options including phosphodiesterase inhibitors, intracavernosal or intraurethral vasoactive agents, vacuum erection devices (VED) and penile prosthetic implantation remain constant. This review discusses the options in specific neurologic conditions, and briefly provides insight into new and future developments that may reshape the management of neurogenic ED.
MSA is a neurodegenerative disease of undetermined etiology, where ED is an early prominent sign occurring in 40% of men at the time of diagnosis (46,47). ED occurs in the majority of patients and the exact cause of it is unknown (48). Like PD, MSA likely affects the dopaminergic pathways within the brain essential for arousal (49). Orthostatic hypotension (OH) as a causal factor has been refuted by evidence that sildenafil can overcome reduced filling pressures, and the ED usually precedes the development of OH (46,49,50). Similar to other neurologic disorders that lead to ED, other disease related factors such as psychosocial stress, the burden of chronic illness, changed appearance, fatigue, decreased fine motor movement of fingers, immobility and diminished self-esteem due to loss of independence may contribute as well (51).
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.